Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 236, NWS Goodland, KS

August 18, 2003Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2003, 6:43 PM MDT for Dundy County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 6:43 PM MDT (00:43 UTC)
Expired
Aug 18, 2003, 7:45 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 190043
SVRGLD
NEC057-190145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 745 PM MDT

* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF PARKS...OR ABOUT 15 MILES
  SOUTHEAST OF WRAY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKS AT 705 PM MDT
  BENKELMAN AT 725 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT MONDAY
EVENING FOR NORTHEASTERN COLORADO.

LAT...LON 4032 10201 4001 10202 4002 10147 4033 10149

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:30 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 1:30 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON AUG 18 2003

MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL THROUGH
TUESDAY NIGHT AS UPPER TROUGH MOVES EAST ACROSS THE TRI-STATE
AREA.

TONIGHT...BOTH GFS/ETA REMAIN IN REASONABLE AGREEMENT WITH UPPER
TROUGH OVER SOUTHERN WYOMING/NORTHERN COLORADO...HOWEVER PREFER THE
ETA OVER THE GFS AS BOTH MODELS APPEAR TO HIGH WITH HEIGHTS ACROSS
SOUTHEAST KS/NORTHEAST OK COMPARED TO 12Z UPPER AIR DATA AND ETA
APPEARS TO HAVE A BETTER PLACEMENT WITH UPPER TROUGH OVER
SOUTHERN/CENTRAL WYOMING THIS MORNING. GFS APPEARS TO HAVE SOME
FEEDBACK ISSUES THIS EVENING WITH QPF BOMB ACROSS ACROSS THE
NORTHWEST CORNER OF KS. THE LATEST WATER VAPOR LOOP SHOWING ONE
SHORT WAVE MOVING ACROSS SOUTHWEST KANSAS WITH DEEP MOIST CONVECTION
DEVELOPING ACROSS CENTRAL/NORTH CENTRAL KANSAS EARLY THIS
AFTERNOON...ANOTHER SHORT WAVE ACROSS SOUTH CENTRAL COLORADO WILL
MOVE INTO NORTHWEST KANSAS LATER THIS AFTERNOON/EVENING WITH
SCATTERED CONVECTION EXPECTED. WILL KEEP 30 POPS ACROSS THE ENTIRE
FORECAST AREA. LOWS TONIGHT NEAR MAV GUIDANCE WITH UPPER 50S WEST TO
LOWER 70S EAST.

ON TUESDAY...UPPER TROUGH EDGES CLOSER AS COLD POOL ALOFT MOVES OVER
THE AREA. SURFACE BOUNDARY WILL HANG UP OVER THE SOUTHEAST AS MORE
UPPER SUPPORT SWINGS AROUND BASE OF TROUGH. SCATTERED CONVECTION WILL
DEVELOP BY EARLY AFTERNOON AND APPEARS THE BEST CHANCE WILL BE ALONG
KANSAS/NEBRASKA BORDER CLOSER TO UPPER FEATURE WITH 40 POPS...AND 30
POPS ELSEWHERE ENDING FROM WEST TO EAST DURING THE EVENING/EARLY
MORNING HOURS FROM WEST TO EAST AS TROUGH AXIS MOVES EAST/NORTHEAST
AWAY FROM THE AREA.

FOR THE REMAINDER OF THE FORECAST PERIODS UPPER RIDGE BUILDS INTO
THE PLAINS WITH A SLOW WARMING TREND AND DRY WEATHER THROUGH EARLY
NEXT WEEK.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, Aug 18, 10:36 AM MDT, 8 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY FROM CENTRAL
NEBRASKA TO EAST CENTRAL COLORADO THIS AFTERNOON. MEANWHILE...A
STRONG AREA OF LOW PRESSURE ALOFT WILL MOVE SOUTH INTO NORTHERN
COLORADO TODAY. THESE FEATURES WILL COMBINE WITH AN UNSTABLE AIR MASS
TO PRODUCE SCATTERED THUNDERSTORMS AFTER 2 PM MDT (3 PM CDT). A
FEW OF THESE STORM HAVE THE POTENTIAL TO BECOME SEVERE ALONG
AND WEST OF A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL FIRST
DEVELOP OVER EASTERN COLORADO AND SOUTHWEST NEBRASKA AND THEN MOVE
EASTWARD THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONT WILL BE STATIONARY ACROSS SOUTHWEST NEBRASKA AND NORTHWEST
KANSAS TUESDAY. LOW PRESSURE WILL MOVE SLOWLY ACROSS SOUTHWEST
NEBRASKA TUESDAY AFTERNOON. THESE FEATURES WILL PRODUCE SCATTERED
THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT. SOME STORMS MAY BE SEVERE
NORTH OF INTERSTATE 70 ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. THUNDERSTORMS ARE NOT EXPECTED THE REST OF THE WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF A MCCOOK TO
TRIBUNE LINE TODAY.

LAMMERS

In the hours before

Special weather statement, Aug 18, 2:02 PM MDT, 4 hours 41 minutes before
COZ090>092-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT MON AUG 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 869 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES IN EASTERN COLORADO...
YUMA...KIT CARSON...AND CHEYENNE.

THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF COLORADO
WILL RAPIDLY MOVE NORTHEAST THROUGH THE AFTERNOON AND EVENING HOURS.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG AND DAMAGING
WINDS ALONG WITH LARGE HAIL.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

LAMMERS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.